Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 25, 1997, 3:38 PM EDT for Pulaski County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1997, 3:38 PM EDT (19:38 UTC)
- Expired
- Aug 25, 1997, 4:10 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 251938 SVRRNK VAC155-252010- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT MON AUG 25 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 410 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...EASTERN PULASKI COUNTY AT 338 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF BLACKSBURG OR 4 MILES SOUTH OF DUBLIN MOVING NORTHEAST AT 5 MPH. SEVERE WEATHER IS EXPECTED TO REACH... DUBLIN AROUND 400 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. DOC/DSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:16 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 25, 2:16 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT MON AUG 25 1997 RECOMMENDATIONS... CRW...THANKS FOR THE CALL. WBC...SAW YOUR WRKZFP. MAY NEED A REST OF THIS AFT PERIOD FOR THE RECENTLY FIRED CONVECTION. SHUD HV A CHC POP AT LEAST IN THE HIHGLANDS WED AFT. RDU...DEPENDING ON WHEN ZONES ARE ISSUED...MAY NEED A MENTION OF THE ONGOING RW/TSTMS. CHC POP WED AFT FOR AT LEAST THE NRN MTNS. WIDELY SCT RW/TSTMS HAVE POPPED UP ALONG THE BLUE RIDGE AS THE SHORT WV MOVES THRU. HAVE ALREADY HAD ONE REPORT OF LARGE HAIL WITH JUST A 30 VIL. REAL COLD CORE STUFF. THERE MAY STILL BE SOME OCCURRING IN THE PIEDMONT WHEN AFT ZONES ARE ISSUED...AND WILL PROB BE WIDESPREAD ENUF TO MENTION. AS FOR TONITE & TUESDAY...LOOKS LIKE MY CWA WILL BE IN THE "DEAD ZONE" BETWEEN ACTIVE WX WEST OF THE APPLNS AND POSS ALONG THE COAST. THE NGM MOS IS FINALLY COMING AROUND TO FEWER CLOUDS & LOW POPS. ON WED...BOTH THE NGM AND ETA HINT AT A TROF THRU THE OH VLY AHEAD OF THE BACK DOOR TYPE FRONT. THE 60 HR AVN SHOWS MOST OF THE ENERGY DRIVING THE FRONT SOUTHWARD WILL PASS WELL TO MY NORTH AS USUAL. WE STILL SHUD BECOME UNSTABLE ENUF| TO WARRANT A CHC POP- AT LEAST IN THE MTNS- FOR WED AFT. MOS TEMPS LOOK REASONABLE. ROA 59/83/63/85 1213 BCB 55/80/58/82 -213 LYH 57/82/60/85 2112 BLF 57/80/59/80 -224 DAN 61/85/64/87 2112 JJ
In the hours before
Local storm report, Aug 25, 2:33 PM EDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON AUG 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM 10 NE STUART VA 0.75 INCH HAIL
08/25/97 PATRICK SLIGHTLY LARGER THAN DIME
SIZE HAIL.
MTELocal storm report, Aug 25, 2:35 PM EDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON AUG 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM 10 NE STUART VA 0.75 INCH HAIL
08/25/97 PATRICK SLIGHTLY LARGER THAN DIME
SIZE HAIL.
MTENearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.